Illinois, 2019

Flash Flooding and Hail in Illinois, September 27 to 28, 2019

September 27 to 28, 2019 · NWS DVN · 10 events in 7 counties and zones

The evening of September 27th, a wave of low pressure moved along a stationary front in eastern Iowa and northwest Illinois, bringing several rounds of strong to severe thunderstorms, and tremendously heavy rains. This resulted in some reports of large hail, but mostly very heavy rain totals over 3 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

The evening of September 27th, a wave of low pressure moved along a stationary front in eastern Iowa and northwest Illinois, bringing several rounds of strong to severe thunderstorms, and tremendously heavy rains. This resulted in some reports of large hail, but mostly very heavy rain totals over 3 inches. Flash flooding became the primary threat late in the evening, as the storms became continuous over the same areas in northeast Missouri, west central Illinois, and far southeast Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 27, 10:38 AM CST, 57 minutes earlier.

Area forecast discussion, Sep 27, 10:38 AM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1138 AM CDT Fri Sep 27 2019

...HYDROLOGY UPDATE...

.SYNOPSIS...
Issued at 309 AM CDT Fri Sep 27 2019

Another moisture-rich air mass is advecting into the Midwest, with
SPC analysis showing 1.6" PWATs just southwest of the CWA. This is
far above climatological levels for late Sept.  As of 2 AM, the deep
moisture is just now arriving, with saturation mainly at levels
around 700 mb and above. This accas is producing scattered small
convective showers, but given the deeper moisture arrival over the
next few hours, stronger convective development with heavy rain
showers and thunderstorms will take place in eastern Iowa and
northwest Illinois, as well as northeast MO.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 309 AM CDT Fri Sep 27 2019

The warm advection process will dominate the morning hours today,
with scattered thunderstorms with locally heavy rain increasing in
coverage through 10 AM, then that area should shift east out of the
area, with isolated coverage again afterwards in Iowa.  With this
process entirely elevated in nature, the threats appear to be small
hail, lightning, and locally heavy rain.

This afternoon, that threat should shift towards a threat for
damaging winds and tornadoes, IF THE SURFACE CAN BECOME UNCAPPED.
There are strong indications that the prefrontal airmass will remain
capped today, as 700 mb temperatures +12 are already moving
northeast into southern Iowa. Thus, as noted in the 06Z SPC Day 1
outlook, the convection along the cold front, may be entirely
anafrontal.  That situation may favor heavy rain amounts along the I-
80 corridor this evening, as storms may not sink south as fast, and
with the approaching frontal wave/low pressure, amounts may warrant
a flash flood watch in our central CWA and east. However, confidence
on these convective trends are not high enough to issue a watch
given that the morning amounts may not be widespread in nature. A
watch could be issued this morning, should heavy rains overlay from
the morning activity to where it's expected tonight.

Severe weather threats for hail are independent of the boundary
layer capping issue, thus, we will focus our HWO and products on
heavy rain and hail as main threats.

The strong storm activity may fire in the north by mid afternoon,
but the primary window of strong to severe activity in the I-80 and
south will be between 7 PM and Midnight.

With the clouds and precip lingering north this morning, and the
front arriving there in the afternoon, a great contrast will take
place for highs today, as we see mid 60s north to mid 80s south. Our
central areas may see the highest bust potential here, as any wiggle
north or south, and we could see a cool or warm and humid day. The
air mass may be Summer, but the front's strength is Fall.

ERVIN

.LONG TERM...(Saturday through Thursday)
ISSUED AT 309 AM CDT Fri Sep 27 2019

The focus in the extended period is with the rainfall potential;
first with a slow moving warm front lifting northeast across the
area Saturday night and Sunday and then a slow moving cold front
Tuesday into Thursday.

Saturday

A cold front will be stalled south of the area Saturday morning with
lingering rain chances mainly south of I-80. Winds will be from the
east northeast, which will aid in keeping temperatures in the 60s to
low 70s. Rain chances will increase slightly and lift northward
Saturday afternoon as the front lifts northward as a warm front. Dry
conditions are forecast along and north of Highway 30. Rainfall
amounts for areas south of I-80 will be relatively light during the
day Saturday.

Saturday Night and Sunday

Elevated showers and storms are forecast for Saturday night into
Sunday morning as upper level flow pushes northeastward over the
area. The atmosphere will be moisture primed once again as
indicative of PWATs over 1.75 inches. Locally heavy rain will be
possible with rainfall rates of 1 to 2 inches an hour.  The heaviest
rain is currently expected over the northwest third to half of the
CWA, especially along the Highway 151 corridor from Cedar Rapids to
Dubuque. Depending on how much rain falls in the short term, a Flash
Flood Watch may be needed in later forecasts.

Sunday and Monday

Heat and humidity will return Sunday into early next week, with
highs climbing back into the upper 70s and 80s. Dew points will be
in the upper 60s to lower 70s.  Mild nights are expected, with lows
mainly in the upper 60s and lower 70s.

Tuesday into Thursday

A slow moving cold front will eventually move across the area on
Wednesday, but will be the focus for waves of energy to move along
it in the meantime.  It will be accompanied by rounds of showers and
storms with the atmosphere again primed for heavy-rain producing
showers and storms with PWATs near 2 inches which is unheard of for
early October. Again the NW half to two thirds of the CWA will be
most susceptible.  Temperatures will be much cooler Thursday and
next Friday, with highs in the upper 50s to mid 60s.

Interests along area rivers will want to pay attention to later
forecasts over the next week or two, with the potential for rising
river levels and river flooding.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
ISSUED AT 620 AM CDT Fri Sep 27 2019

High based thunderstorms are moving northeast over the area this
morning, and will bring brief heavy rain, small hail, and lots of
lightning. These storms will become numerous through 15Z, then
shift east into northeast Illinois. Some isolated to scattered
thunderstorms are possible the rest of the day, especially north
of Interstate 80. Lower cigs around 20-30kft will spread in
behind a cold front arriving this afternoon. More storms should
develop along and just behind this front this afternoon and
continue through mid evening, with widespread strong thunderstorms
with heavy rain, hail, and possibly gusty winds. These storms will
sink south of the entire area by 03 to 06z. Behind the front,
lower stratus may hold on for the rest of the night, along with
northwest to north winds at 10 to 15 kts.

&&

.HYDROLOGY...
Issued at 1016 AM CDT Fri Sep 27 2019

River forecasts now contain the first 24 hours worth of forecast
rainfall amounts for this event. The total rainfall forecast for
the weekend is 1 to 3 inches with the heaviest rain expected late
this afternoon into Saturday morning. The exact locations of the
heaviest rains may lead to changes in the river forecasts over the
weekend as observed rainfall and routed flow are incorporated
into the river forecasts. This could lead to further rises on area
rivers than is already forecast.

For the La Moine River at Colmar, currently the river is forecast
to rise above flood stage on Sunday. Confidence is lower in this
occurring because the exact area of heavy rain is not known at
this time. For this reason a flood watch was issued for the La
Moine at Colmar

Renewed rises are forecast on Rock River at Joslin and Moline
due to the forecast rainfall with the flood warnings extended at
both locations.

The flood warning on the Pecatonica River at Freeport continue
with a slight rise expected on the river from the forecast
rainfall this weekend.

Flood warnings continue on the Mississippi River from New Boston
southward to Burlington. The river is on the falling limb at all
four locations.

The active weather pattern will continue into early next week with
more showers and thunderstorms expected Tuesday through Thursday.
This may lead to new rises on area rivers.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...14
AVIATION...Ervin
HYDROLOGY...Cousins
Hazardous weather outlook, Sep 27, 2:38 AM CST, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
338 AM CDT Fri Sep 27 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-280845-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
338 AM CDT Fri Sep 27 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will move over the entire outlook area
this morning. Lightning, small hail, and locally heavy rain are
expected.

This afternoon, a cold front and low pressure area will move into
eastern Iowa. This will bring another round of thunderstorms, with
potential for heavy rain and flash flooding if storms can move
repeatedly over the same locations. In addition, there is a risk
for large hail with these storms, and a low risk for damaging
winds and possibly a tornado. The storm prediction center is
forecasting a slight risk for severe storms over most of the
outlook area through this evening.

Thunderstorms will develop this afternoon in northeast Iowa, and
slowly spread east and south during the evening hours. By
Midnight, the storms should be diminishing over the area.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Saturday night into Sunday, heavy-rain producing thunderstorms
with rainfall rates of 2 inches an hour will be likely. This may
lead to flash flooding in areas where the ground is already
saturated.

Late Monday night into early Thursday, several rounds of showers
and thunderstorms are expected as a cold front slowly moves across
the area.  This extended period of wet weather may further
aggravate any flooding issues.

.SPOTTER INFORMATION STATEMENT...

Spotter and HAM radio activation is possible this afternoon and
tonight.

ERVIN/PHILIP

In the hours before

Local storm report, Sep 27, 8:44 AM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 AM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 AM     HEAVY RAIN       3 SE FAIRVIEW           42.05N 91.30W
09/27/2019  M1.30 INCH       JONES              IA   TRAINED SPOTTER

&&

DC
Local storm report, Sep 27, 10:20 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1120 AM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 AM     HEAVY RAIN       CAMERON                 40.88N 90.52W
09/27/2019  E2.70 INCH       WARREN             IL   PUBLIC

&&

DC
Special weather statement, Sep 27, 10:34 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1134 AM CDT Fri Sep 27 2019

ILC067-071-073-109-131-187-IAC057-111-MOC045-199-271745-
Hancock-Henderson-Warren-McDonough-Mercer-Henry-Des
Moines-Lee-Scotland-Clark-
1134 AM CDT Fri Sep 27 2019

...THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHEAST
MISSOURI...SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS THROUGH THE NOON
HOUR...

At 1130 AM CDT, radar indicated a nearly stationary axis of
thunderstorms with heavy rainfall stretching from near Kahoka,
Missouri through Cambridge, Illinois. Individual storms were moving
northeast around 40 mph.

This area has already seen rainfall amounts of 1 to 2 inches this
morning. Additional rainfall amounts over 1 inch can be expected
with minor flooding along small streams, farm fields and urban areas
possible as storms continue to track over the same areas through
1230 pm. If you encounter water over a roadway, do not drive through
it.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather and flooding, contact your nearest law
enforcement agency. They can relay your report to the National
Weather Service office in the Quad Cities.

LAT...LON 4140 9005 4115 9004 4115 9044 4052 9045
      4024 9148 4030 9235
TIME...MOT...LOC 1632Z 239DEG 38KT 4076 9096

Sheets
Local storm report, Sep 27, 10:40 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1140 AM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     HEAVY RAIN       LISBON                  41.92N 91.39W
09/27/2019  M1.70 INCH       LINN               IA   PUBLIC

            RELAYED BY BROADCAST MEDIA.

&&

DC
Local storm report, Sep 27, 10:51 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1151 AM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     HEAVY RAIN       2 NE COLUSA             40.59N 91.14W
09/27/2019  M1.09 INCH       HANCOCK            IL   TRAINED SPOTTER

&&

DC
Local storm report, Sep 27, 11:33 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1233 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     HAIL             KEOKUK                  40.41N 91.40W
09/27/2019  M0.25 INCH       LEE                IA   TRAINED SPOTTER

            PEA SIZE HAIL.

&&

HAASE

The radar

The Quad Cities radar (KDVN), 146 km away, was scanning. The volume nearest the first event began at 17:32 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hancock

When
September 27, 11:35 AM CST
Where
Hancock County, 2.32 mi NNE of Hamilton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.430, -91.330

Hail, Bureau

When
September 27, 4:43 PM CST
Where
Bureau County, Buda
Measured
1.75 in hail
Reported by
Social Media
Coordinates
41.330, -89.680

A public photo report via social media was received.

Hail, Henderson

When
September 27, 4:50 PM CST
Where
Henderson County, 0.52 mi E of Hopper
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.780, -90.970

Hail, Henderson

When
September 27, 5:00 PM CST
Where
Henderson County, Carman
Measured
1.25 in hail
Reported by
Social Media
Coordinates
40.730, -91.070

A report was received showing a photo of hail slightly larger than a quarter coin. Larger hail may have occurred, but size comparison based on the photo was not certain.

Hail, Henry

When
September 27, 5:33 PM CST
Where
Henry County, 0.69 mi N of Kewanee
Measured
0.75 in hail
Reported by
Social Media
Coordinates
41.240, -89.930

Thunderstorm Wind, McDonough

When
September 27, 6:55 PM CST
Where
McDonough County, Bushnell
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.550, -90.500

A large tree was blown down across a roadway.

Hail, Mercer

When
September 27, 7:21 PM CST
Where
Mercer County, 1.56 mi E of Norwood
Measured
0.75 in hail
Reported by
Public
Coordinates
41.080, -90.600

Hail, Hancock

When
September 27, 7:53 PM CST
Where
Hancock County, Augusta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.230, -90.950

Flash Flood, Warren

When
September 27, 11:53 PM CST
Where
Warren County, 1.07 mi SE of Gerlaw to 1.56 mi ESE of Monmouth Muni Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
40.971, -90.583

The public reported Cedar Creek out of its banks and flooding.

Flash Flood, Bureau

When
September 28, 12:00 AM CST to 3:00 AM CST
Where
Bureau County, 1.04 mi E of Princeton to 1.74 mi SSW of Princeton Piper Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.370, -89.450

Several homes had 1 to 2 feet water in basements, due to 5.90 inches of rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853846, 853847, 853848, 853856, 853858, 853861, 853859, 853860, 853844, 853845.